Anxiety and depression are the two most common mental health issues in the United States. Each year, more than 18% of adults struggle with some form of anxiety. At the same time, major depression affects more than 6% of adults. However, these mental health conditions are treatable through a variety of methods. Escitalopram is a common medication used to treat these issues. But what happens when escitalopram and drugs like it are abused? Learn more about escitalopram abuse and its signs and symptoms.
What Is Escitalopram?
Escitalopram is a prescription medication in a class of drugs called selective serotonin reuptake inhibitors (SSRIs). SSRIsare primarily used to treat depression and generalized anxiety disorder. As an SSRI, escitalopram works by interacting with an important chemical messenger in the brain called serotonin, which is tied to mood and general feelings of well-being.
People with depression and anxiety disorders may have an imbalance of this chemical. Escitalopram works by blocking a process called reuptake, which is when a chemical is removed from your nervous system to be recycled. SSRIs block the reuptake of serotonin, causing it to build up. Ideally, this will help correct a chemical imbalance that causes mental health issues like depression.
SSRIs are generally safe and well-tolerated, but they can also come with uncomfortable side effects. Common adverse effects include sleep issues, nausea, and sexual problems.
Is Escitalopram Addictive?
SSRIs like escitalopram aren’t considered to be addictive. In the United States, SSRIs aren’t federally controlled substances like other addictive prescriptions, including opioids and benzodiazepines. You still need a prescription to buy the escitalopram, but it doesn’t require as much regulation as some other drugs.
Addiction is a severe substance use disorder that’s characterized by compulsive drug use, even despite consequences. Drugs that lead to that kind of substance use issue usually have potent euphoric effects or other desirable psychoactive traits. Escitalopram doesn’t usually cause euphoric feelings or effects that would lead to recreational abuse.
Even though it’s unlikely for an SSRI to cause an addiction, it can be abused or misused. Long-term use or high doses can lead to dependence. If you stop taking the drug after becoming dependent, you might experience uncomfortable withdrawal symptoms, such as:
- Flu-like symptoms
Severe withdrawal symptoms are rare. The most common issue that comes from abrupt discontinuation of SSRI medication is a return of mental health conditions like anxiety or depression. Misuse and taking improper doses can cause depression and anxiety to worsen. If you start to feel that your psychological symptoms are worsening, speak to your doctor immediately.
Signs Of Escitalopram Abuse
If you or someone you know is misusing escitalopram, you may notice some signs and symptoms. Adverse effects are more likely if you’re not taking the drug as intended. This can mean anxiety or depression symptoms are getting worse. It can also cause other symptoms like insomnia, fatigue, nausea, or general discomfort.
In rare cases, SSRIs like escitalopram can cause what’s called serotonin syndrome. This is a set of symptoms that are often seen with drugs that affect serotonin in the nervous system. In some cases, serotonin syndrome can be dangerous or life-threatening. Symptoms include anxiety, agitation, fever, sweating, tremors, seizures, and rapid heart rate.
How Can I Stop Using Escitalopram?
If you feel like you’ve become dependent on escitalopram, or if you’ve noticed a pattern of abuse, it’s important to speak to a doctor about switching medications or cutting back. Treating mental health issues is a complicated process, and it’s important to work closely with professionals to find the right treatment for your needs.